Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, April 20, 2020

April 20, 2020 · NWS GRB · 11 events in 7 counties and zones

A cold front brought several rounds of showers and thunderstorms to central and east-central Wisconsin during the afternoon and evening hours. The storms produced gusty winds of 50 to 60 mph along with some wind damage and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A cold front brought several rounds of showers and thunderstorms to central and east-central Wisconsin during the afternoon and evening hours. The storms produced gusty winds of 50 to 60 mph along with some wind damage and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 20, 3:10 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 20, 3:10 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
410 PM CDT Mon Apr 20 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 410 PM CDT Mon Apr 20 2020

Main forecast concern is the potential for showers and thunderstorms
through this evening.

This evening through tonight...A cold front was moving across the
area this afternoon producing strong gusty winds up to 50 mph and
light rain showers along the front. Light rain showers, and even a
mix of rain and snow showers over far north-central Wisconsin, were
also trailing behind the front. Mid-level lapse rates of 7 to 8
degrees C/km were sliding across northeast Wisconsin this afternoon
as 250 J/kg MUCAPE began to move into central Wisconsin. The steep
lapse rates and increasing MUCAPE, in concert with the cold front,
will keep thunderstorm chances in central and east-central Wisconsin
through this evening. Southwest winds ahead of the front will turn
west this evening then veer northwest before midnight. Although high
pressure will build into the region late this evening behind the
front allowing skies to clear, an upper-level jet max will remain
overhead. The pressure gradient associated with this jet's northwest
flow will tighten over the Upper Mississippi Valley tonight,
resulting in breezy surface winds.

Tuesday...As the upper-level jet max shifts over the forecast area
Tuesday morning, the pressure gradient will continue to tighten.
Forecast soundings indicate mixing up to 800mb could occur
throughout Tuesday resulting in gusty surface winds with gusts up to
35 mph. Since the surface high pressure system will shift over the
forecast area into Tuesday, very dry conditions are expected with
dew points dropping to the single digits across north-central and
central Wisconsin by Tuesday afternoon. Relative humidity values
could drop to critical values for fire weather. However, the gusty
surface winds will begin to decrease into Tuesday afternoon when the
lower dew points develop. Towards the end of this forecast period, a
cold front will slide into the Upper Mississippi Valley causing
clouds to increase across the forecast area Tuesday evening.

.LONG TERM...Tuesday Night Through Monday
Issued at 410 PM CDT Mon Apr 20 2020

Northwest flow will bring a few weak systems across the area
through the end of the week, then larger system possible
toward/into the weekend. Temperatures through the period look to
be near or below normal.

Tuesday night and Wednesday...weak low pressure will track from
North Dakota into northeast Iowa Wednesday afternoon. Surface warm
front will lift into southwest Wisconsin ahead of the low, with
light precip activity at times along and north of the boundary
expected Tuesday night into Wednesday. Weak WAA, a weak shortwave
and the RRQ of an upper jet will provide the main forcing, but it
will be weak so only light amounts are expected. P-type will be a
little tricky Tuesday night and early Wednesday morning as above
freezing warm nose between 2000-5000ft could change the rain/snow
to a little sleet or freezing rain. Snow accumulations look to be
around a half inch or less with little to no icing. Will continue
to mention the potential for some slippery roads, especially
across the north, in the HWO. The light precip looks to change
over to rain as the boundary layer warms up Wednesday morning.
Prospects for thunder still look very low with little to no
instability to work with and only marginal lapse rates.

Thursday into Friday...weak high pressure builds into the western
Great Lakes on Thursday, providing mainly dry weather. A weak
shortwave will approach Thursday night, bringing a slight chance
of a rain or snow shower. Then an upper trough and weak shortwave
cross over the Great Lakes on Friday, bringing low chances for
precip to the area. Should mainly be rain, but a little snow could
mix in across northern WI at night.

This weekend...models trending toward a large system tracking into
the Great Lakes. Still time to see how models behave/trend with
this system. The system does not have a lot of cold to work with,
so snow potential looks iffy at this point. Could be a wind
producer, with possible lakeshore flood issues on the bay if a
persistent northeast wind sets up.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 103 PM CDT Mon Apr 20 2020

VFR conditions with scattered MVFR cigs are expected this
afternoon and evening. The scattered MVFR cigs will occur across
the north-central and central TAF sites this afternoon and shift
southeast this evening due to multiple rain bands moving across
the area. Thunderstorms are possible this afternoon and evening
across central and east-central Wisconsin. Within the strongest
storms, strong gusty winds and small hail will be possible. VFR
conditions will then return to the entire region with clearing
skies around midnight.

In addition, the gusty west/southwest surface winds, with gusts
to 20 to 30 kts, will turn to the northwest this evening. The
gusty winds are expected to continue through early Tuesday
afternoon before gradually decreasing.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Hykin
LONG TERM......Bersch
AVIATION.......Hykin
Hazardous weather outlook, Apr 20, 2:17 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
317 PM CDT Mon Apr 20 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
317 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms through early this evening,
mainly for central and east-central Wisconsin. Gusty winds and
small hail are possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Light snow is possible Tuesday night into Wednesday morning and
could create a few slippery spots on roads.

There is a slight chance of thunderstorms Wednesday afternoon and
evening. The storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed this evening or
tonight.

LMZ521-522-541>543-212030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
317 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Conditions hazardous to small craft are expected tonight. A few
gale force gusts around 35 knots possible in the waters adjacent
to the northern Door Peninsula late tonight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Conditions hazardous to small craft will persist into early
Tuesday afternoon.

Hykin/Bersch

In the hours before

Local storm report, Apr 20, 2:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
306 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     NON-TSTM WND GST WISCONSIN RAPIDS        44.40N 89.84W
04/20/2020  M51.00 MPH       WOOD               WI   ASOS

            ASOS STATION KISW ALEXANDER FIELD SOUTH WOOD COUNTY
            AIRPORT.

&&

KURIMSKI
Special weather statement, Apr 20, 2:08 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
308 PM CDT Mon Apr 20 2020

WIZ020-022-030-031-035>040-045-048>050-073-074-202315-
Menominee-Door-Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-
Brown-Kewaunee-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
308 PM CDT Mon Apr 20 2020

...SHOWERS COULD CAUSE LOCALLY GUSTY WINDS OVER 50 MPH THIS
AFTERNOON...

Showers will continue to track through the region this afternoon
as a cold front sinks south. West to southwest winds are currently
gusting to 35 to 40 mph, however isolated gusts over 50 mph have
been reported near the showers. Some isolated thunderstorms are
also possible with the stronger showers.

If outdoors through early evening, be alert that wind gusts over
50 mph could occur with showers. Small hail and lightning is also
possible when any thunder is heard. Should you hear thunder, go
indoors.

Kurimski
Local storm report, Apr 20, 2:17 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
317 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     NON-TSTM WND GST WAUSAU                  44.96N 89.63W
04/20/2020  M46 MPH          MARATHON           WI   ASOS

            ASOS STATION KAUW WAUSAU DOWNTOWN AIRPORT.

&&

KURIMSKI
Local storm report, Apr 20, 3:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
401 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     NON-TSTM WND GST ASHWAUBENON             44.46N 88.08W
04/20/2020  M54 MPH          BROWN              WI   ASOS

            AT AUSTIN STRABEL INTERNATIONAL AIRPORT.

&&

MPC
Local storm report, Apr 20, 3:08 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
408 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST APPLETON                44.26N 88.40W
04/20/2020  M51 MPH          OUTAGAMIE          WI   AWOS

            MEASURED AT APPLETON INTERNATIONAL AIPORT.

&&

MPC
Local storm report, Apr 20, 3:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
416 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     NON-TSTM WND GST SHERWOOD                44.17N 88.27W
04/20/2020  M50 MPH          CALUMET            WI   TRAINED SPOTTER

&&

KURIMSKI

The radar

The Green Bay radar (KGRB), 41 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Calumet

When
April 20, 3:30 PM CST to 3:31 PM CST
Where
Calumet County, 0.5 mi E of Hilbert
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
44.130, -88.160

Thunderstorm winds tipped over and damaged a large play set. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Marathon

When
April 20, 5:26 PM CST
Where
Marathon County, (Auw)wausaw Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -89.630

A thunderstorm wind gust of 58 mph was measured at Wausau Downtown Airport.

Thunderstorm Wind, Portage

When
April 20, 5:35 PM CST to 5:36 PM CST
Where
Portage County, Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Thunderstorm winds downed a few trees in Plover.

Thunderstorm Wind, Waupaca

When
April 20, 6:01 PM CST to 6:02 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.340, -89.060

Thunderstorm winds downed trees and power lines in Waupaca. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Waupaca

When
April 20, 6:19 PM CST to 6:20 PM CST
Where
Waupaca County, New London
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.380, -88.750

Thunderstorm winds downed trees and power lines in New London. The time of this event is an estimate based on radar data.

Hail, Waupaca

When
April 20, 6:20 PM CST to 6:21 PM CST
Where
Waupaca County, 0.85 mi SE of Fremont
Measured
1 in hail
Reported by
Public
Coordinates
44.260, -88.860

Quarter size hail fell in Fremont. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
April 20, 6:35 PM CST to 6:36 PM CST
Where
Outagamie County, 0.85 mi SE of Black Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
44.460, -88.440

Thunderstorm winds snapped seven power poles north of Black Creek. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Outagamie

When
April 20, 6:47 PM CST to 6:48 PM CST
Where
Outagamie County, 0.49 mi W of Cicero
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.570, -88.390

Thunderstorm winds snapped six power poles and downed wires in the town of Cicero. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Winnebago

When
April 20, 6:47 PM CST to 6:48 PM CST
Where
Winnebago County, 0.99 mi W of (Osh)wittman Fld Osh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.980, -88.570

Thunderstorm winds downed a tree and power lines in Nekimi. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Brown

When
April 20, 6:52 PM CST to 6:53 PM CST
Where
Brown County, 1.2 mi SE of Green Bay
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.510, -88.000

Thunderstorm winds caused a tree to fall on a house in Howard.

Thunderstorm Wind, Brown

When
April 20, 6:58 PM CST to 6:59 PM CST
Where
Brown County, 0.49 mi E of Wrightstown
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.330, -88.160

Thunderstorm winds downed a spruce tree and power lines in Wrightstown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878008, 879886, 878020, 878025, 878026, 878005, 878033, 878035, 878037, 878038, 878045.